Colorado, 2003

Damaging Wind in Colorado, February 22, 2003

February 22, 2003 · NWS GJT · 1 event in 1 county or zone

An apparent microburst from a late winter thunderstorm struck a rural area just north of Cortez. The strong winds tore a section of a roof off a house and damaged some out buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An apparent microburst from a late winter thunderstorm struck a rural area just north of Cortez. The strong winds tore a section of a roof off a house and damaged some out buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 2:58 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 2:58 PM MST, 2 hours 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MST SAT FEB 22 2003

ACTIVE AFTERNOON OVER WESTERN COLORADO AND EASTERN UTAH AS ENERGETIC
SHORTWAVE AND UPPER LEVEL JET MOVE THROUGH THE REGION.  PLENTY OF
ACTIVITY SHOWING UP ON KGJX WSR-88D WITH HEAVY SNOW FALLING FROM
THE STRONGER CELLS MOVING THROUGH NW CO. ONE CELL MOVED THROUGH KGJT
EARLIER THIS AFTERNOON AND BROUGHT A PERIOD OF SNOW WITH TEMPS
DROPPING 8 DEGREES IN JUST 10 MINUTES (47 TO 39). LIGHTNING ACTIVITY
HAS BEEN FAIRLY QUIET SO FAR...WITH JUST A FEW STRIKES TO THE
NORTHEAST OF OURAY COLORADO.

TONIGHT...EXPECT SNOW TO CONTINUE THROUGH THE EVENING HOURS OVER THE
NORTHERN AND CENTRAL MOUNTAINS AND OVER THE NW PLATEAU AS H7 FLOW
FROM 30-40 KTS CONTS TO GENERATE GOOD OROGRAPHICS.  COMBINE THIS WITH
DEEP INSTABILITY AND LEFT EXIT REGION OF UPPER LEVEL JET...AND WE
SHOULD SEE A STEADY ACCUMULATION OF NEW SNOW OVER THESE AREAS.  WL
CONT CURRENT HIGHLIGHTS THROUGH THE OVERNIGHT HOURS.  REMAINDER OF
THE FORECAST AREA WILL CONTINUE TO SEE SCATTERED SHOWERS THROUGH THE
EVENING HOURS...WITH ACTIVITY SLOWING DIMINISHING AFTER MIDNIGHT.
THREAT OF LOW CLOUDS AND FOG OVER THE EASTERN GREAT BASIN AGAIN
POSSIBLE LATER TONIGHT.

SUNDAY AND SUNDAY NIGHT...BRIEF BREAK OVER THE MAJORITY OF THE FA...
WITH THE EXCEPTION OF THE NORTHERN AND CENTRAL MOUNTAINS NEAR
THE DIVIDE.  THESE AREAS WL CONT TO SEE CLOUDY CONDS ALONG WITH SOME
SNOW. ACCUMULATIONS WL BE MUCH LIGHTER AS OROGRAPHICS AND MOISTURE
NOT NEARLY AS IMPRESSIVE. MOISTURE STARTS TO DEEPEN OVERNIGHT SUNDAY
AS FLOW COMES BACK AROUND TO THE SW.

MONDAY AND MONDAY NIGHT...WARM ADVECTION PATTERN EVOLVES DURING THE
DAY WITH A SIGNIFICANT INCREASE IN SUB-TROPICAL MOISTURE INTO THE
REGION AS DEEP PACIFIC TROUGH STARTS TO HEAD INLAND.  HAVE MADE SOME
ADJUSTMENTS TO POP AND CLOUD FIELDS ON MONDAY...INTRODUCING LIKELY
POPS TO THE SAN JUANS BY MONDAY AFTERNOON.  WITH WARMING CONDS
ALOFT...PRECIP TYPE WL AGAIN BE A CHALLENGE FOR MANY OF THE VALLEYS.
JDC

TUESDAY THROUGH THURSDAY...A MOIST AND UNSETTLED PATTERN WILL AFFECT
THE FORECAST AREA DURING THIS PERIOD. DEEP PACIFIC MOISTURE WILL
STREAM ACROSS THE AREA AHEAD OF A STRONG STORM SYSTEM APPROACHING THE
CENTRAL CALIFORNIA COAST MONDAY NIGHT. AS THE SYSTEM MOVES INLAND
AND OPENS UP OVER THE GREAT BASIN...WAVES OF ENERGY WILL EJECT
ACROSS EASTERN UTAH AND WESTERN COLORADO. HAVE ADJUSTED POPS A BIT
BEGINNING MONDAY NIGHT...WITH WARM-ADVECTIVE SNOW LIKELY ACROSS THE
SOUTHERN MOUNTAINS CONTINUING INTO TUESDAY. TUESDAY NIGHT...GFS
DEVELOPS BAROCLINIC ZONE ACROSS NE UTAH/NW COLORADO. THIS FAR OUT...
WILL KEEP 30-50% CHANCE POPS HERE THROUGH WEDNESDAY. BRIEF BREAK IN
THE ACTION POSSIBLE WEDNESDAY NIGHT BEFORE A COLD PAC NW SYSTEM
DROPS SOUTHEAST OVER GREAT BASIN THURSDAY. EXPECT A COOL DOWN
WEDNESDAY AND THURSDAY.  NADLER.83

FRI AND SAT...BROAD UPPER TROUGH SHIFTS EAST AND LEAVES OUR CWA
UNDER A NORTHERLY FLOW ALOFT FOR LATE FRIDAY AND SATURDAY. SO WOULD
EXPECT DECREASING SNOW SHOWER ACTIVITY FRIDAY...FOLLOWED BY DRYING
ON SATURDAY AS FLOW ALOFT FOR OUR AREA WILL HAVE A LONG OVERLAND
TRAJECTORY FROM CANADA. THOUGH CLOUDS SHOULD BE DIMINISHING...GFS
INDICATES THE H7 TEMPS REMAINING IN THE TEENS AS WOULD BE EXPECTED
UNDER A NORTHERLY FLOW. AGAIN...MRF MOS MAX TEMPS LIKELY TOO WARM FOR
THIS PERIOD AND ARE LIKELY OVERLY WEIGHTED TOWARDS CLIMATOLOGY. JRP

.GJT...WINTER STORM WARNING TONIGHT FOR COLORADO ZONES 4/10/13.
       WINTER WEATHER ADVISORY TONIGHT COLORADO ZONES 2/5/9/12.
Hazardous weather outlook, Feb 22, 7:55 AM MST, 9 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 AM MST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

WINTER WEATHER HIGHLIGHTS ARE IN EFFECT TODAY AND TONIGHT...FOR THE
PARK AND GORE MOUNTAINS...THE FLATTOPS AND ELK MOUNTAINS OF NORTHWEST
COLORADO. GUSTY WINDS AND SNOW TODAY AND TONIGHT WILL CAUSE HAZARDOUS
DRIVING CONDITIONS IN THESE AREAS. IN ADDITION...STRONG WINDS AND
SNOW WILL CREATE AN AVALANCHE DANGER ACROSS THE PARK AND GORE
MOUNTAINS...AROUND RABBIT EARS PASS...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SIGNIFICANT SNOW IS POSSIBLE FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO BEGINNING TUESDAY AND CONTINUING ON WEDNESDAY.
ADDITIONALLY...WINDY CONDITIONS ARE EXPECTED ON TUESDAY...ESPECIALLY
IN THE MOUNTAINS WHERE AREAS OF BLOWING AND DRIFTING SNOW CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MC/JRP

The radar

The Grand Junction radar (KGJX), 191 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montezuma

When
February 22, 5:30 PM MST to 5:40 PM MST
Where
Montezuma County, 2 mi N of Cortez
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
37.367, -108.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349351.